Maine, 2021Heavy Snow in Maine, January 2, 2021
January 2, 2021 · NWS CAR · 9 events in 9 counties and zones
A fast moving intensifying low tracked across the Gulf Of Maine during the 2nd. then persisted through much of the afternoon.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving intensifying low tracked across the Gulf Of Maine during the 2nd. Snow developed across the region during the early morning hours of the 2nd...then persisted through much of the afternoon. The snow was heavy at times in bands through the morning into the afternoon across interior Downeast areas and portions of the central highlands...with snowfall rates of 1 to 2 inches per hour at times. The heaviest snow was concentrated in an area from Greenville...to Houlton...to Calais...to Bangor. Warning criteria snow accumulations occurred through the late morning into the afternoon. The snow diminished through the late afternoon hours. Storm total snow accumulations in the area of heaviest snow ranged from 6 to 13 inches. Lesser snow fell across northern areas...further from the track. Mixed precipitation limited snow totals along the Downeast coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 2, 12:43 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 2, 12:43 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1243 AM EST Sat Jan 2 2021
.SYNOPSIS...
Intensifying low pressure approaches overnight and crosses the
Gulf of Maine on Saturday. High pressure builds over the area
Saturday night, then slowly retreats to the northeast into early
next week. A coastal low slowly meanders from the Mid Atlantic
Coast Sunday to the Canadian Maritimes by the middle of next
week.
&&
.NEAR TERM /THROUGH TODAY/...
1245 am update...
Quick update for temps and dwpts into fcst. Hv noticed latest
models coming in are trending just slightly colder with this
system expected tda and wl re-evaluate headlines over the next
few hours.
Previous discussion:
Precipitation is increasing likely to break out in the
southwestern portion of the forecast area later Friday night and
have bumped up the start of advisories and warnings. Saturday
will be dominated by snow. A southern stream shortwave will
travel out of the Ohio Valley and phase with a northern stream
shortwave in the Great Lakes region late tonight. Cyclogenesis
is expected to occur along the southern New England coast
Saturday morning and the deepening surface low will quickly
track across the Gulf of Maine towards western Nova Scotia by
Saturday evening. The intensifying storm will produce some
heavier banded snow as indicated by 700mb FGEN, and based on the
track, the heaviest amounts will likely stretch from southern
Piscataquis County towards central Washington County. Have
increased both QPF and snowfall amounts with today's package
such that the banding is now anticipated to generate 8 to 10
inches. There's still a chance this max band may shift slightly
south, but today's guidance has actually shifted the low track
further north. This led to a decision to expand the warnings
further north where ratios will be more favorable. With some
instability aloft, snowfall rates could hit over an inch an hour
for several hours. This will be mostly during the morning into
early afternoon when the heaviest snow is expected. The storm
will be a fast mover and should help prevent too many reports
above the 10 inch range. The least amount of snow this round
will probably be in the Saint John Valley or along the coast.
There is warm nose aloft that will cause some sleet...mostly in
a corridor from south of Bangor towards Eastport. Boundary layer
issues remain near the coast with onshore winds promoting a mix
with rain near the coast. Have not added blowing snow for late
Saturday yet, but several hours of blowing snow is possible in
the afternoon. The highest winds will be towards the coast where
the mixed precip is expected. The consistency of the snow will
vary across the forecast area with a dry, powdery snow in
Aroostook County and a wet snow for Bangor and Downeast.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
Deep layered ridging builds over the area Saturday night and
Sunday, with its axis sliding to the east Sunday night.
It should be dry with diminishing clouds from W to E Saturday
night, and given recent snow pack, lows should fall below most
guidance. Lows should range from around 10 across Northern
Aroostook to near 20 at the coast. This is 5-10 degrees above
normal. Sunday should be a dry and a sunny day throughout by
afternoon. Highs should be around 5 degrees above normal.
Sunday night should see increasing high and mid clouds with
possibly some light snow moving into SW portions of the CWA.
Lows Sunday night should be around 10-15 degrees above normal.
The models have come into better agreement in their handling of
a SW CONUS cutoff low ejecting NE, with the first segment of it
progged to move into Southern New England on Monday. This could
bring some snow to southern and central portions of the CWA,
except for a wintry mix near the coast. Highs on Monday should
be 5-10 degrees above normal.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The main story in
the long term will be a couple of slow moving upper lows, due to
a strong blocking high to the north/northeast. The first
gradually weakens near the area Monday night and Tuesday,
followed by a northern stream shortwave that closes off over the
northern Mid Atlantic States Tuesday, then slowly tracks east
into the Canadian Maritimes by Wednesday or Thursday.
The result will be a prolonged period of E-NE flow over the
region with unsettled weather. There should be a period of
mainly snow across northern and central areas, with a wintry mix
to rain across Downeast/Bangor region Monday night and Tuesday.
For now there is to much uncertainty in qpf placement/amounts to
specify any impacts. From Tuesday night into Wednesday there
will then be a continued chance to slight chance for mainly snow
across the North and rain or snow across the remainder of the
forecast area.
A deep layered ridge should then build in by the end of the work
week, allowing for things to dry out.
Temperatures should run above normal through the long range.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR northern terminals through 10z before snow brings
vsbys down to IFR. Expect IFR conditions into late this
afternoon/early evening across the north with ocnl LIFR at times
in moderate snow.
Downeast terminals will drop to IFR around 08z this morning as
light snow moves in. LIFR possible after 12z with precipitation
type in question.
SHORT TERM:
Saturday Night...Rapid improvement to VFR. NW winds G15-25KT
possible.
Sunday-Sunday evening...VFR.
Late Sunday night-Tuesday. MVFR or lower possible with Snow
across the North and a wintry mix possible Bangor/Downeast. E-NE
winds G20-35KT possible. Strongest winds Downeast, with LLWS
also possible Downeast.
Tuesday night-Wednesday...MVFR or lower possible, with patchy
snow possible north and patchy rain or snow possible
Bangor/Downeast. NE-N winds G15-30KT, strongest winds Downeast.
&&
.MARINE...
NEAR TERM: Gale conditions will arrive fairly quickly Saturday
morning and continue through the day. Wind gusts will probably
peak around 40 kts. Seas will build towards 8 ft later Saturday.
Waves will be mostly a wind-driven easterly short period chop,
but longer period south swell will also arrive late in the day.
Winds will shift to the north later in the day too.
SHORT TERM: Gales will continue on the coastal waters until
after midnight Saturday night, then lower to SCA conditions,
with SCA conditions on the intra-coastal waters through after
midnight as well.
Sunday and Sunday night should see sub-SCA conditions on the
intra-coastal waters and conditions near SCA levels on the
coastal ocean waters.
At least SCA conditions are probable on all waters from Monday-
Wednesday with Gales possible. A prolonged NE-E fetch over the
waters could build seas on the ocean towards 10 ft by mid week.
&&
.TIDES/COASTAL FLOODING...
A persistent E-NE flow from Sunday night potentially into the
middle of next week, combined with a possibly prolong period of
onshore flow could cause multiple high tide cycles with minor
to moderate coastal flooding Monday-Wednesday. The main
mitigating factor will be the area will be coming down from
astronomically higher tides due to a New Moon earlier this week.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 4 AM early this morning to 7 PM
EST this evening for MEZ001-002.
Winter Storm Warning until 7 PM EST this evening for
MEZ003>006-010-011-015>017-031-032.
Winter Weather Advisory until 7 PM EST this evening for MEZ029-
030.
MARINE...Small Craft Advisory from 8 AM this morning to 4 AM EST Sunday
for ANZ052.
Gale Warning from 8 AM this morning to 4 AM EST Sunday for
ANZ050-051.
&&
Near Term...Farrar/MCW
Short Term...Maloit
Long Term...Maloit
Aviation...Farrar/MCW/Maloit
Marine...Farrar/MCW/Maloit
Tides/Coastal Flooding...Hazardous weather outlook, Jan 2, 3:51 AM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
351 AM EST Sat Jan 2 2021
MEZ003>006-010-011-015>017-031-032-030900-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Southern Piscataquis-Northern Washington-
351 AM EST Sat Jan 2 2021
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Another area of low pressure will pass south of the area Monday into
Tuesday. Potential exists for a moderate to locally heavy snow
accumulation. The greatest potential for heavier snow will be across
the Central Highlands and into Downeast Maine, dependent upon the
low track.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-002-030900-
Northwest Aroostook-Northeast Aroostook-
351 AM EST Sat Jan 2 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Another area of low pressure will pass south of the area Monday into
Tuesday. Potential exists for a moderate snow accumulation.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-030900-
Coastal Hancock-Coastal Washington-
351 AM EST Sat Jan 2 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Another area of low pressure will pass south of the area Monday into
Tuesday. Potential exists for a moderate to locally heavy snow
accumulation. The greatest potential for heavier snow will be across
the Central Highlands and into Downeast Maine, dependent upon the
low track.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-030900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
351 AM EST Sat Jan 2 2021
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A period of east to northeast gales is possible over the waters
Monday through Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-030900-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
351 AM EST Sat Jan 2 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected through tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A period of east to northeast gales is possible over the waters
Monday through Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heavy Snow, Central Piscataquis
- When
- January 2, 4:00 AM EST to 5:30 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 10 inches.
Heavy Snow, Southern Piscataquis
- When
- January 2, 4:00 AM EST to 5:30 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 10 inches.
Heavy Snow, Southern Penobscot
- When
- January 2, 4:00 AM EST to 5:30 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Heavy Snow, Northern Penobscot
- When
- January 2, 5:00 AM EST to 5:30 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 inches north to 12 inches south.
Heavy Snow, Central Penobscot
- When
- January 2, 5:00 AM EST to 5:30 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 13 inches.
Heavy Snow, Interior Hancock
- When
- January 2, 5:00 AM EST to 5:30 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Heavy Snow, Southeast Aroostook
- When
- January 2, 6:00 AM EST to 5:30 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 inches north to 12 inches south.
Heavy Snow, Northern Washington
- When
- January 2, 6:00 AM EST to 5:30 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 11 inches.
Heavy Snow, Central Washington
- When
- January 2, 6:00 AM EST to 5:30 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, January 2 to 11, 2021$1.7 million · 5 events
- High Wind in Montana, January 2 to 3, 202170 kt wind · 22 events
- Winter Storm and Winter Weather in Vermont, January 2, 202112 events
- High Wind in Wyoming, January 2 to 4, 202171 kt wind · 9 events
- Winter Storm in Maine, January 2, 20216 events
- High Wind in Oregon, January 2 to 3, 202172 kt wind · 4 events
- Heavy Rain in Georgia, January 2, 20213 events
- Dense Fog in Colorado, January 2, 20213 events
- Heavy Snow and Winter Weather in Washington, January 2 to 3, 20213 events
- Heavy Snow in Illinois, January 2 to 3, 20213 events
- High Wind in Montana, January 2 to 3, 202152 kt wind · 3 events
- Flash Flooding in Florida, January 2, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939004, 939005, 939007, 939008, 939009, 939010, 939011, 939012, 939013.